West Virginia, 2020Damaging Winds in West Virginia, June 25, 2020
June 25, 2020 · NWS LWX · 2 events in 2 counties and zones
An unseasonably strong upper-level trough interacted with a modestly unstable environment over the Middle Atlantic to produce several supercell thunderstorms which transitioned into small bowing line segments across far eastern West Virginia, central Maryland and northern Virginia. The storms produce substantial and relatively widespread wind damage and some hail along their path, though the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong upper-level trough interacted with a modestly unstable environment over the Middle Atlantic to produce several supercell thunderstorms which transitioned into small bowing line segments across far eastern West Virginia, central Maryland and northern Virginia. The storms produce substantial and relatively widespread wind damage and some hail along their path, though the storms themselves were isolated to widely scattered in nature.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 1:40 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 25, 1:40 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Thu Jun 25 2020
.SYNOPSIS...
An upper level trough will progress through our area today into
tonight. High pressure briefly builds over our region Friday,
before a cold front moves through this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and thunderstorms have begun to pop as
expected. The mesoscale environment is quite complicated
locally, but overall triggers have been differential heating
boundaries, terrain circulations and pockets of instability
superimposed on a broad environment of 40+ kt of effective
shear. Height falls associated with a trough axis approaching
the Potomac Highlands will sustain the convective activity
through the afternoon. Structures appear to be either
multicellular or minimal supercells. Already received a couple
of small hail reports. Believe hail--perhaps large--will be the
primary culprit today, but localized damaging winds cannot be
ruled out either.
Should be a decreasing trend after sunset, but isolated showers
may continue within the trough axis past dark, primarily
affecting points southeast of I-95.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Heights will be rising Friday as the 500 mb trough departs.
Broad ridging will affect the southeastern United States, with
modest warm advection. That will be reflected in high
temperature forecasts in the mid-upper 80s. But west (downslope)
flow and synoptic scale subsidence should keep the day rain-
free.
Warm advection will continue through Saturday. Heights still
support highs above 90 degrees. An embedded shortwave and
trailing cold front will remain to the north but provide support
for thunderstorms and will be approaching. Given inherent
instability, am carrying a chance of afternoon-night time
showers/thunderstorms across the north and west.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday through mid-week look to be near average as far as
temperatures, with highs in the mid to upper 80s each day. Daily
chances for showers and thunderstorms will continue as well. This is
due to a cold front that will push through on Sunday and potentially
stall over the area through mid-week. In addition to the surface
cold front, an upper low will remain situated to our northeast. The
combination of these two features will lead to at least a slight
chance for some showers and storms each day. Still uncertain where
the front stalls, so depending on just how far south that front
gets, that will determine where the best chance for storms is. For
now, best chances seem to be across central VA and southern MD,
which is pretty typical stalled front territory.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Flight conditions will primarily be VFR this afternoon and
tonight, but scattered thunderstorms will be lurking around
the area. It is problematic to forecast specific to a point, but
best threat window will last until about 00Z. Gusty winds and
hail along with brief IFR restrictions possible within any
thunderstorm.
Skies will clear tonight, with higher confidence VFR Friday.
Temperatures will increase Saturday, but flow remains light
south. Thunderstorms will threaten from the north.
VFR conditions generally expected on Sunday and Monday, with the
exception being daily chance for showers and storms during the
afternoon, associated with a cold front moving into the area Sunday
and potentially stalling into the early part of the week. Brief
flight restrictions will be possible with any storms. Expect
generally light winds out of the west on Sunday, before gradually
turning out of the NW by Sunday night, and out of the NNW by
Monday.
&&
.MARINE...
Scattered showers and thunderstorms are expected this afternoon
and evening. SMWs may be needed for any stronger storms. Quieter
weather Friday, with west/northwest flow generally 10 kt or
less.
Southwest flow increases Saturday. While a robust wind field
will be present, temperatures around 90 degrees will create an
environment that does not promote momentum transfer over the
waters. have opted to cap winds at 15 kt.
Scattered showers and storms possible each day on Sunday and Monday
in association with a passing cold front. Some gusty winds possible
with any storms that go over the waters of course, but other than
that, no marine hazards expected. Main concern would be any short-
fused marine hazards.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...HTS/KJP
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...CJL
AVIATION...HTS/CJL
MARINE...HTS/CJL
Hazardous weather outlook, Jun 25, 4:04 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
504 AM EDT Thu Jun 25 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-260915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
504 AM EDT Thu Jun 25 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm is possible this afternoon and
evening. The highest risk of a severe thunderstorm is south of
I-66 and US 50.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-260915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
504 AM EDT Thu Jun 25 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm is possible this afternoon and
evening. The highest risk of a severe thunderstorm is south of
I-66 and US 50.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Berkeley
- When
- June 25, 2:51 PM EST
- Where
- Berkeley County, 1.7 mi N of Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.474, -77.975
Several trees were blown down between Martinsburg and Hedgesville.
Thunderstorm Wind, Jefferson
- When
- June 25, 3:12 PM EST
- Where
- Jefferson County, 2.46 mi N of Shepherdstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.465, -77.805
Large tree limbs were snapped near Shepherdstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 25, 2020$398,000 · 1 in hail · 10 events
- Damaging Winds in Mississippi, June 25, 2020$113,000 · 54 kt wind · 13 events
- Hail and Damaging Winds in Virginia, June 25, 2020$103,000 · 1.5 in hail · 13 events
- Damaging Winds in Virginia, June 25, 2020$32,000 · 50 kt wind · 19 events
- Damaging Winds in California, June 25, 2020$50,000 · 52 kt wind · 2 events
- Damaging Winds in Louisiana, June 25, 2020$22,000 · 59 kt wind · 12 events
- Damaging Wind in District of Columbia, June 25, 2020$25,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in South Dakota, June 25 to 26, 20201 in hail · 14 events
- Damaging Winds in Alabama, June 25, 202050 kt wind · 10 events
- Damaging Winds in Pennsylvania, June 25, 2020$13,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, June 25, 20201.5 in hail · 9 events
- Hail and Damaging Winds in Florida, June 25, 20201.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900316, 900318.